Diarrhea is a common condition that can be caused by illness, infection or as a side effect of medicines, including many breast cancer treatments. You have diarrhea when you have loose stool at least three more times per day than you would normally expect.
Usually diarrhea caused by breast cancer treatments can be managed with changes in diet, an antidiarrheal medicine or a change in the dose of your treatment. But some cases of diarrhea can be severe and require a stay in the hospital.
Diarrhea can lead to other health issues, including dehydration, when your body doesn’t get the amount of fluids it needs, and malnutrition, a result of your body not getting the nutrients it needs from the food you eat. Let your doctors know if you experience diarrhea, especially after starting a new medicine.
Diarrhea is the name used for frequent, loose stools. These are considered diarrhea if you have at least three more per day than you would expect. You may experience other symptoms in addition to the extra trips to the toilet, including
- urgent need to use the bathroom
- pain in your stomach
- being unable to control bowel movements
Doctors also consider how bad the diarrhea is when deciding how to manage it. Diarrhea caused by breast cancer treatments can range from cases that can be managed at home to cases that need a hospital stay. Medical centers use numbers, called grades, to say how severe a case of diarrhea is:
- Grade 1 diarrhea is three extra bowel movements per day.
- Grade 2 diarrhea is four to six extra bowel movements per day.
- Grade 3 diarrhea is seven or more extra bowel movements per day. At this grade you may have trouble caring for yourself and should be admitted to a hospital.
- Grade 4 diarrhea is so severe that you cannot care for yourself. This grade is life-threatening and requires care right away from a healthcare provider.
- Grade 5 diarrhea is reported in studies and other publications if someone dies as a result of diarrhea.
Because your body is not digesting food and drinks properly, diarrhea can lead to other medical conditions if not managed properly. The most common are
- Dehydration: Through your bowel movements your body is ridding itself of too much liquid, and along with it, electrolytes, minerals important to the functioning of your body. Your body needs both to work properly.
- Malabsorption: With diarrhea, your body rids itself of food and drink waste too quickly, preventing it from taking the nutrients it needs to work properly.
Diarrhea can result from different causes. Most commonly, it’s caused by infections, unfamiliar bacteria you might come into contact with when traveling, and reactions to certain medicines, including a number of treatments for breast cancer.
Medicines can interfere with the substances in your digestive tract or with your body’s ability to process food, either of which can result in diarrhea. It’s important to talk about any diarrhea you experience with your medical team. They can suggest changes to your diet, recommend medicines to lessen it, or adjust your dose if symptoms are bad enough.
Many breast cancer treatments, including many chemotherapies, have diarrhea as a common side effect. In chemotherapy, more than 20 percent of people experience diarrhea symptoms, though most cases are grade 1 or 2.
Some other breast cancer treatments are more likely to cause severe — grade 3 or 4 — diarrhea. These medicines include:
- Abemaciclib (Verzenio) is strongly associated with diarrhea, and you should tell your doctor right away if you start to experience symptoms. With abemaciclib, symptoms may be controlled with an antidiarrheal medicine such as loperamide.
- Lapatinib (Tykerb) has a high rate of people experiencing diarrhea. Ten to 14 percent of these cases are severe. Contact your doctor if you have any symptoms of diarrhea.
- Neratinib (Nerlynx) is always given with the antidiarrheal medicine loperamide to prevent diarrhea. If you have diarrhea while taking neratinib and an antidiarrheal, tell your doctor.
- Pertuzumab (Perjeta) has been found to cause grade 3 or 4 diarrhea in 10 percent of people taking it with trastuzumab (Herceptin) and chemotherapy. Speak with your doctor if you have diarrhea while on pertuzumab and how best to manage it.
There is little you can do ahead of time to prevent diarrhea caused by cancer treatments. If your doctor recommends neratinib, he or she will also recommend antidiarrheal medicine with it. But for most other treatments your doctor will wait until symptoms appear before recommending you take a medicine. Speak to your doctor when starting a new medicine that may cause diarrhea. Ask if you should call them if you start having symptoms of diarrhea or if you can first try over-the-counter antidiarrheal medicines.
If you are worried about diarrhea as a side effect, some changes to your diet may help lessen the effects that you feel. Avoid foods that are spicy or greasy, milk and other dairy products, alcohol, caffeine and foods that are high in fiber. The BRAT diet (bananas, rice, apples and toast) may help with mild cases. But you may still get diarrhea in reaction to your treatment and the best action you can take is to let your doctor know.
Managing diarrhea starts with letting your doctors know if you have symptoms. They can recommend things you should do to help with symptoms or address it with medicines.
Since diarrhea can lead to dehydration, make sure to replace the liquid and electrolytes that you are losing. Drink plenty of water throughout the day and try to eat some salty foods such as pretzels. Some liquids that help with both water and electrolytes are
- sports drinks
- fruit juices
You can also choose foods that may help settle your stomach or at least will not aggravate the effects of the treatment. The food that comprises the BRAT diet — bananas, rice, apples and toast — are gentle on your digestive tract and likely won’t upset your stomach.
You should avoid certain other foods that could contribute to digestive problems:
- spicy foods
- foods high in fat or fiber
- food or drinks high in caffeine such as coffee and soda
- milk and other dairy products
If the diarrhea is severe enough, or is caused by a medicine that has been shown to cause severe diarrhea, your doctors may recommend a medicine to treat diarrhea, such as loperamide.
Your doctor may also consider changing the dose of your cancer treatment. For medicines with known side effects, there are planned options that change how much of the medicine you take or how often you take it. These are designed to make sure you are still benefitting as much as possible from the treatment.
Never change the dose or frequency of your breast cancer treatment unless instructed by your doctor. The most important step is to report diarrhea to your doctor. Let them know how much you are experiencing, how you feel and how it is affecting your life. They will work with you to find an option that is best for your health.
Speak to Your Doctor
Communication is an important part of managing any side effect. Tell your medical team if you have any important events, such as a graduation or wedding, near the start of treatment and if there is a way to work around them. Also let them know about your current digestive health and bathroom habits. If you have a condition like irritable bowel syndrome, which causes episodes of diarrhea, that may affect what your team recommends for treatment.